Your health questions answered

Does this kind of allergy run in the family?
Click to follow
Indy Lifestyle Online

LIKE DAUGHTER, LIKE MOTHER?

Q. My 34-year old daughter and family are about to move to Kenya. The travel jabs didn't affect her husband or children but she suffered an extreme reaction to the yellow-fever jab, in the form of an arthritis-like joint pain and swollen lymph glands. Tests have concluded that this was nothing worse than a bad allergic reaction and should pass within six months. She is small-boned and very thin: could she have had too great a dosage for her body mass? I hope to go to Kenya to visit, but am now concerned about my own possible reactions to the jab. I am 61 and, unlike my daughter, not small. What is the likelihood of a genetically linked allergic reaction? And is there an allergy test I could have?

A. Severe long-lasting side effects from the yellow -ever vaccine are very unusual. It is common to get minor side effects from the jab, such as soreness and redness at the site of injection, and sometimes a headache, fever or muscle aches. But I have never heard of the sort of reaction your daughter got, and it is not listed as a recognised side effect by the manufacturers. Nevertheless, some individuals can have idiosyncratic reactions to vaccines that are unpredictable. A genetically linked allergic reaction is extremely unlikely, and I don't think there is any point having an allergy test. Yellow fever is caused by a virus transmitted by mosquitoes. It can be a nasty disease, and you would be wise to be vaccinated. Also, do your best to avoid mosquito bites, both to prevent yellow fever and malaria.

SUN ALLERGY MISERY

Q. When in the sun, I get a prickly red rash. It appears anywhere exposed to the sun, but not my face. Even if I stay out of the sun, I still get a rash in hot countries. Sunscreen doesn't help. Is there a solution, short of holidaying in Iceland?

A. The ultraviolet rays of the sun are causing a reaction in your skin called polymorphic light eruption (PLE or PMLE). This is an allergic-like condition that causes the symptoms you describe. PLE is probably caused by an abnormal reaction of the body's immune system when exposed to UV radiation. The only solution is to stay out of the sun, or you could undergo a course of desensitisation phototherapy or photochemotherapy with a dermatologist. In the spring, you have a series of treatments that increase your skin's ability to withstand UV rays. You don't get a rash on your face probably because you are desensitising your face naturally.

Readers write

HD, from Middlesbrough, has a solution to the problem of uncomfortable car seat belts:

I have a similar problem with seat belts but have found that a foam-padded "sleeve" that fastens around the belt with Velcro helps. It costs £5 from Mothercare.

Please send questions and suggestions to A Question of Health, The Independent, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; e-mail health@independent.co.uk. Dr Kavalier is unable to respond personally to questions

Comments